The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
40 Posts
Discussion Starter · #1 ·
I've finally started taking plaquenil and I know from reading posts that it takes a while to work, but does it make u worse before better?
I feel horrid:sad: I am still on my regular dosage of prednisone along with 400mgs plaquenil that I try to take with food twice a day 200mgs, to help with stomach upset. I also started with just 200mgs for one week, then increased to the full dosage.
I feel like i am having a flare, tired, aching, like I got ran over by a train and some serious brain fog:worried: (I had to edit this post several times to correct mistakes, and add in... and take out...lol)
I go to my rheumy sometime in January, can't remember when right now...
Is starting plaquenil supposed to make me flare up before it kicks in?
 

·
Registered
Joined
·
4,968 Posts
I also did not feel well when I started taking it so I switched to taking all 400mg before bed but after I ate something so never on a empty stomach.

I hope this passes for you. It took about 6+ weeks for it to pass for me.
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
reisha,
I am sorry you are not feeling well right now but if you give it time to get into your system and level out it is worth it. Plaqs works for most of the people but there are a few that it does not help. I wanted you to know that. It will take about 6 months for it to be working full strenght. There are things that you can do in the mean time to help. Get a little extra rest when you can a nap for an hour or lay down in bed and watch TV. If you get stomache upset try crackers and sipps of water slowly till it passes. The fog is an easy one, get post its and write things down I keep some in my purse so if I need them, I also have a little planner in my purse and my truey cell phone. You will still have the fog but these things will help you past it until the clouds clear. If you need to talk feel free to email me or drop into the chat room here.
Tammy
 

·
Registered
Joined
·
4,444 Posts
Another, more likely possibility is that you are experiencing a disease flare up and your symptoms are unrelated to starting Plaquenil recently. I had been taking Plaquenil for almost 5 months when I had a bad flareup and had to go on prednisone to control the symptoms.

It's very common to think it must be related to starting a medication - but I think it's fairly unlikely to be the case. Hope your symptoms improve soon and this is a short lasting flare up.

PS It took 9 months before Plaquenil did much for me, but since then as long as I've been on it for a long period of time it's helped a little to a lot with fatigue and joint pain, and has eliminated sun sensitive rashes.
 

·
Registered
Joined
·
893 Posts
Hi Reisha

Plaquenil took 10 months to reach its upper potential for myself.
Although it does take several months it does vary. Some say 4 months and onwards.

I was told by my doctor that all that medications can do is 'suppress' the disease. So for some that means feeling more unwell sometimes. The more serious symptoms obviously may need more medical attention.

I hope in time that your symptoms become more manageable and that the Plaquenil does help.
 

·
Registered
Joined
·
40 Posts
Discussion Starter · #6 ·
Thank you for the advice and support everyone. I am trying to stick in there. Maia, I increased my prednisone dosage because I got a fever last night and im noticing mouth sores and feel a little better today.
Karol, I think I'm going to try your strategy of taking all at once before bed to see if it helps.
Tammy, I think I get a whole lot of rest, but of course not as much as i used to before my baby.
I usually write my appointment dates, shopping lists or just memos in my phone but the brain fog is diferent. It's like if I"m wrting a post-it, I forget what I'm writing, or how to spell what I'm writing... wierd, like smoking marijuana, which I probably did too much as a teen:lol: Instead of forgetting where I put my glasses or what I have to do, I forget what I'm looking for or what I'm doing, so a couple times a day I'm walking around like a headless chicken:rotfl:
Thanks again for the advice all and HAPPY NEW YEAR!
 

·
Registered
Joined
·
1 Posts
Hello Everyone.
I was on Plaquenil only 4 days when I started to get a dizzy, foggy head and a very bad muscle tension headache (my whole head, shoulders and upper back are effected). I called my Pharmacist because my Rheumy was closed for the holidays and he told me to stop taking it, so of course I did. I ended up going to a walk-in clinic today because it's been a week and no relief. Advil was not even touching it. I was given a prescription for Naproxen, I've taken one. Initially it wasn't working. It seems to be working a tiny bit now. I've slept 15 hrs in the past 24. I will be calling my Rheumy 1st thing on Monday! This has been insane!!!
 

·
Registered
Joined
·
2,470 Posts
Flare?

Dear Reisha,

I feel your pain with regard to increases in symptoms. Once I feel worse, I immediately try to find a possible cause, and perhaps come to a conclusion that may only really be coincidental. Just my way of trying to find some control with the out-of-control feelings I get with my body now that I have Lupus.

One thing that might be helpful in viewing this sitation is to consider why your doctor added Plaquenil to your regimen. Was it because your blood/urine tests indicated a change? You were starting to feel worse, or no better on your prior regimen? If so, your doctor may have been trying to avert a full-blown flare, or treat one that was in full force, by adding this new drug. If so, then the meds are not the cause, but the disease is.

Of course, you must run this by your doctor because it is possible that you don't tolerate this drug well (though most say it has been around forever because it is effective and tolerated so well). You just never know how any given drug will affect you.

I hope you get some answers and relief soon!
Monica
 
1 - 8 of 8 Posts
Top